Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 36, NWS Little Rock, AR

May 11, 20174 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at May 11, 2017, 7:09 PM CDT for 4 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2017, 7:09 PM CDT (00:09 UTC)
Expired
May 11, 2017, 10:15 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Independence County, AR, Izard County, AR, Sharp County, AR, Stone County, AR

The radar

The Little Rock radar (KLZK), 138 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

489 
WGUS54 KLZK 120009
FFWLZK
ARC063-065-135-137-120315-
/O.NEW.KLZK.FF.W.0036.170512T0009Z-170512T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
709 PM CDT THU MAY 11 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Southeastern Stone County in north central Arkansas...
  Northern Independence County in north central Arkansas...
  Southeastern Izard County in north central Arkansas...
  Southern Sharp County in north central Arkansas...

* Until 1015 PM CDT

* At 707 PM CDT, Doppler radar indicated scattered showers and 
  thunderstorms moving across the warned area. The radar estimated 1 
  to more than 2 inches of rain has already fallen in places. Given 
  additional heavy rain, flash flooding is likely to occur.

* Some locations that will experience flooding include...
  Batesville...                     Melbourne...
  Cave City...                      Newark...
  Cushman...                        Mount Pleasant...
  Sidney...                         Moorefield...
  Croker...                         Lone Star...
  Gid...                            Herpel...
  Stella...                         Lunenburg...
  Southside in Independence Count...
  Sulphur Rock...
  Evening Shade...                  Bethesda...
  Guion...                          Aetna...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3612 9136 3593 9135 3589 9136 3589 9135
      3572 9134 3571 9135 3573 9205 3600 9203
      3613 9172

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 11, 6:40 PM CDT, 29 minutes earlier.

Area forecast discussion, May 11, 6:40 PM CDT, 29 minutes before
Area Forecast Discussion...Update
National Weather Service Little Rock AR
640 PM CDT Thu May 11 2017

.Aviation...

Overall VFR ceilings will be seen this evening and overnight, with
areas of MVFR with showers and thunderstorms. An upper system and
cold front will push across AR and develop the convection, some
strong to severe, then gradually push it east toward Friday morning.
Winds will start from the south at 5 to 15 mph or variable, then
winds will shift to the west to Northwest at 5 to 15 mph behind the
cold front. Lighter convection and some MVFR and isolated IFR
ceilings will be possible early Friday morning before some drier air
filters into AR. (59)

&&

.Prev Discussion.../ Issued 335 PM CDT Thu May 11 2017/
.Short Term...Tonight through Saturday

Upper low was centered ovr NWRN OK this aftn, resulting in a
persistent SW flow aloft acrs AR. Have seen convection expand acrs
ERN OK and NW AR in advance of the upr support. Additional activity
has also started to form over NERN TX into SRN AR, ahead of an upr
impulse rotating arnd the main upr low. Even with plenty of cloud
cover, mid aftn temps range from the mid 70s to the mid 80s.

The model solutions rmn in overall good agreement with fcst trends
thru the short term. Convection wl cont to expand in areal coverage
fm W to E ovr AR heading into tngt. Still looking at the potential
for some strong/svr storms early in the fcst pd, especially where
better daytime heating has occurred. 18z special RAOB from LZK indcs
SBCAPE arnd 2200 j/kg. Wind fields are rather weak/low shear with
large hail and damaging winds being the main concern tngt.

Still looking at a general 1/2 to 1 1/2 inches of total rainfall
acrs the FA thru Fri, with main axis of heavier rain still expected
ovr SERN AR. Due to the progressive nature of this first round of
rainfall thru tngt, the FF potential does not appear very high and
wl not issue any headlines.

The aforementioned upr low is still progged to eventually work EWD
acrs AR Fri and early Fri ngt. Moisture/lift assocd with this
feature wl produce good chances of showers and some thunder on Fri.
Rain chcs wl diminish fm the NW late Fri and early Fri evening as
the system shifts away fm the area. Drier and slightly cooler conds
wl return heading into the weekend.
&&

.Long Term...Saturday Night through Thursday

A ridge of high pressure will build over Arkansas from the Plains in
the extended period. The high will then park over the southeast
United States, and will hold a storm system and front to our west
for several days.

For much of the period, it will be dry and warm. Above average
temperatures are in the forecast. Finally have scattered showers and
thunderstorms building into the state from the west Wednesday and
Thursday. This may be too fast.

The incoming storm system is rather large, and there will be plenty
of moisture available when it eventually gets here. Given this, we
may be looking at a heavy rain event as the period ends or just
after the period. The timing is in question due to the
aforementioned ridge.
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...44 / Long Term...46
Hazardous weather outlook, May 11, 5:15 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook...Update
National Weather Service Little Rock AR
515 PM CDT Thu May 11 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
515 PM CDT Thu May 11 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

Strong to severe storms are possible this evening and into the
overnight, as an upper storm system and cold front move through the
region. The main threats of any severe storms will be large hail and
damaging winds. An isolated tornado may also be seen. Isolated
locations of heavy rain will also be seen.

A line of showers and thunderstorms is expected to develop along the
boundary as it crosses the state later Thursday evening. Along and
ahead of the cold front, some strong to possibly severe storms with
large hail and damaging winds will be possible.

A general inch to an inch and a half of rain is expected with this
system. Some locally heavy rainfall may also be seen.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

Some lingering chances for thunderstorms will remain in the forecast
for Friday as an upper level system moves over the state. While the
overall threat for severe weather will remain low...an isolated
strong to severe thunderstorms may still be possible. The primary
threat with any of these storms on Friday will be large hail.
Otherwise...expect the threat for organized severe weather to remain
low through the middle of next week.

.Spotter Information Statement...

Spotter activation may be needed this evening to the early overnight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

56/62/59

In the hours before

Local storm report, May 11, 4:42 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
442 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             BULL SHOALS             36.38N  92.58W
05/11/2017  M2.50 INCH       MARION             AR   EMERGENCY MNGR

&&

EVENT NUMBER LZK1700176

CROSS
Local storm report, May 11, 5:24 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
524 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             1 NNW MOUNTAIN HOME     36.35N  92.39W
05/11/2017  M1.00 INCH       BAXTER             AR   TRAINED SPOTTER

&&

EVENT NUMBER LZK1700177

CROSS
Special weather statement, May 11, 5:38 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Little Rock AR
538 PM CDT THU MAY 11 2017

ARZ006-007-015-112330-
Sharp AR-Fulton AR-Izard AR-
538 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IZARD...NORTHEASTERN
BAXTER...FULTON AND CENTRAL SHARP COUNTIES UNTIL 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ott to near Viola to near Bexar to
Wideman. Movement was east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cherokee Village...               Salem in Fulton County...
Ash Flat...                       Horseshoe Bend...
Highland in Sharp County...       Mammoth Spring...
Hardy...                          Oxford...
Viola...                          Franklin...
Ballard...                        Bexar...
Flint Springs...                  Sturkie...
Wideman...                        Byron...
Myron...                          Mammoth Spring State Park...
Agnos...                          Heart...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3641 9143 3631 9140 3608 9146 3614 9207
      3624 9205 3634 9209 3642 9216 3645 9215
      3650 9200 3650 9152
TIME...MOT...LOC 2238Z 262DEG 26KT 3644 9209 3636 9200 3625 9197 3616
9199

44
Special weather statement, May 11, 6:23 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Little Rock AR
623 PM CDT THU MAY 11 2017

ARZ023-024-031>033-039-044-120015-
Pulaski AR-White AR-Perry AR-Van Buren AR-Faulkner AR-Conway AR-
Cleburne AR-
623 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY...SOUTHEASTERN
VAN BUREN...SOUTHWESTERN CLEBURNE...EASTERN CONWAY...FAULKNER...WEST
CENTRAL WHITE...NORTHERN SALINE AND NORTHWESTERN PULASKI COUNTIES
UNTIL 715 PM CDT...

At 623 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whipple to near Twin Groves to near
Wooster to near Houston to near Wye Mountain. Movement was east at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
North Little Rock...              Conway...
Sherwood...                       Maumelle...
Heber Springs...                  North Little Rock Airport...
Greenbrier...                     Vilonia...
Mayflower...                      Greers Ferry...
Wooster...                        Quitman...
Guy...                            Rose Bud...
Damascus...                       Enola...
Twin Groves...                    Menifee...
Houston...                        Mount Vernon...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3562 9206 3539 9200 3521 9204 3508 9218
      3484 9224 3483 9265 3485 9265 3486 9273
      3503 9271 3517 9256 3534 9252 3550 9254
TIME...MOT...LOC 2323Z 261DEG 22KT 3547 9247 3535 9246 3518 9250 3504
9265 3487 9266

44
Local storm report, May 11, 6:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
626 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             BULL SHOALS             36.38N  92.58W
05/11/2017  M4.00 INCH       MARION             AR   BROADCAST MEDIA

&&

EVENT NUMBER LZK1700178

CROSS
Local storm report, May 11, 6:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
644 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             2 NE ALPENA             36.32N  93.27W
05/11/2017  M2.50 INCH       BOONE              AR   BROADCAST MEDIA

&&

EVENT NUMBER LZK1700179

JBH

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:02 PM CDTSpecial Weather StatementLZKDallas, Grant43 min
May 11, 8:32 PM CDTSpecial Weather StatementLZKJefferson, Lonoke, Prairie43 min
May 11, 8:45 PM CDTSpecial Weather StatementLZKJefferson45 min
May 12, 10:20 AM CDTRiver Flood WarningLZKPerry4 days
May 12, 4:41 PM CDTFlash Flood WarningLZKFaulkner, Pulaski2 hr
May 12, 5:43 PM CDTSpecial Weather StatementLZKDrew47 min
May 12, 5:59 PM CDTSpecial Weather StatementLZKDesha46 min
May 12, 6:58 PM CDTSpecial Weather StatementLZKDesha47 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.